February 17, 2011 in Features

Dr. Gott: Medications might cause cold hands, feet

Peter H. Gott United Media
 

DEAR DR. GOTT: My hands and feet are cold winter and summer. My doctor has tested my thyroid a couple of times, but nothing comes of it. I’m 86 years old, had a mild stroke and, before that, a heart attack. My pills are warfarin, simvastatin, atenolol and furosemide. Can you help me get warm?

DEAR READER: Hands and feet become cold to the touch when they fail to receive an adequate supply of oxygenated blood. When a person is exposed to lower temperatures, the small arteries of the arms and legs narrow as a means of shunting heat to the remainder of the body where it is most needed. While the most common reason for this to occur is outdoor exposure or from sitting in a cool room, there may also be an underlying health problem, such as a thyroid condition, Raynaud’s, arterial disease, circulatory inadequacies and more.

Raynaud’s is spasm of the small arteries of the hands and feet, which can result from exposure to cold or emotional upset. Relief might be found through discontinuing smoking or by taking prescription vasodilators (medications that expand blood vessels). Arterial disease, atherosclerosis, coronary-artery disease and a host of other medical conditions and circulatory problems in which blood flow is reduced to the limbs because of narrowed arteries may cause the condition. Treatment involves discontinuing tobacco, maintaining a healthful diet, reducing cholesterol levels, prescription medications such as those you are on and moderate exercise.

My thought is that your medication (likely the atenolol) regimen is triggering your cold hands and feet. Speak with your physician regarding all your medical conditions and prescription drugs. Perhaps a minor modification in dosage or switching to other brands will provide relief.

Then, while sitting, flex your fingers from an outward position into a fist several times a day. Rotate your feet and ankles in a circle several times to the right, then to the left. Stretch your toes forward, and relax them. If a thyroid condition has been ruled out, ask whether other testing might reveal other causes of your poor circulation. If questions remain, see your cardiologist.

Get stories like this in a free daily email


Please keep it civil. Don't post comments that are obscene, defamatory, threatening, off-topic, an infringement of copyright or an invasion of privacy. Read our forum standards and community guidelines.

You must be logged in to post comments. Please log in here or click the comment box below for options.

comments powered by Disqus